Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 61, NWS Honolulu, HI

December 26, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 26, 2013, 4:51 AM HST for Hawaii County, Hawaii. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2013, 4:51 AM HST (14:51 UTC)
Expired
Dec 27, 2013, 2:08 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WWHW70 PHFO 261451
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
451 AM HST THU DEC 26 2013

HIZ028-270400-
/O.NEW.PHFO.WI.Y.0061.131226T1451Z-131227T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
451 AM HST THU DEC 26 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 35 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

HOUSTON
2 follow-up statements
986 
WWHW70 PHFO 270133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST THU DEC 26 2013

HIZ028-271445-
/O.EXT.PHFO.WI.Y.0061.000000T0000Z-131227T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
333 PM HST THU DEC 26 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. 

* WINDS...NORTHEAST 35 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

DEJESUS
745 
WWHW70 PHFO 271208
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
208 AM HST FRI DEC 27 2013

HIZ028-280115-
/O.UPG.PHFO.WI.Y.0061.000000T0000Z-131227T1600Z/
/O.NEW.PHFO.HW.W.0015.131227T1208Z-131228T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
208 AM HST FRI DEC 27 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 75 MPH
  NEAR THE PEAKS OF MAUNA KEA AND MAUNA LOA.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 4:00 AM HST, 51 minutes earlier.

Area forecast discussion, Dec 26, 4:00 AM HST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU DEC 26 2013

.SYNOPSIS...
A TRADE WIND WEATHER PATTERN WILL CONTINUE THROUGH FRIDAY DUE TO
SURFACE HIGH PRESSURE NORTH OF THE ALOHA STATE. LOW CLOUDS AND
PASSING SHOWERS WILL CONTINUE TO FAVOR WINDWARD AND MAUKA AREAS. THE
TRADE WINDS WILL BECOME LIGHTER FRIDAY NIGHT AND EARLY SATURDAY AS A
WEAK FRONT APPROACHES KAUAI FROM THE NORTHWEST. THE FRONT IS
EXPECTED TO MOVE DOWN OVER THE WESTERN END OF THE STATE AND STALL
NEAR THE CENTRAL ISLANDS SUNDAY. WET WEATHER AND STRENGTHENING NORTH
TO NORTHEAST WINDS WILL ACCOMPANY THE FRONT WHEN IT REACHES THE
STATE THIS WEEKEND.

&&

.DISCUSSION...
THE PRESSURE GRADIENT SOUTH OF A 1022 MB SURFACE HIGH NEAR 35N
151W...OR ABOUT 1000 MILES NORTH NORTHEAST OF HONOLULU...IS
MAINTAINING MODERATE TRADE WINDS ACROSS THE MAIN HAWAIIAN ISLANDS
EARLY THIS MORNING. ANOTHER SURFACE FEATURE THAT APPEARS TO BE WORTH
MENTIONING IS A WEAK SURFACE TROUGH LOCATED ABOUT 440 MILES EAST
SOUTHEAST OF HILO. THERE ARE SCATTERED TO BROKEN LAYERED CLOUDS WITH
SCATTERED SHOWERS IN THE VICINITY OF THIS SYSTEM...WHICH IS MOVING
TOWARD THE WEST NORTHWEST AT ABOUT 10 MPH. THE WINDS NORTHWEST OF
THIS TROUGH WERE FROM THE NORTHEAST...WHICH IS AFFECTING THE
DIRECTION OF THE TRADE WINDS OVER THE EASTERN END OF THE STATE.

AN UPPER LEVEL TROUGH CONTINUES ABOUT 420 MILES EAST OF HILO.
HOWEVER...THIS UPPER LEVEL FEATURE APPEARS TO BE HAVING LITTLE
DIRECT INFLUENCE ON ISLAND WEATHER...EXCEPT FOR POSSIBLY ENHANCING
SOME OF THE LOW CLOUDS AND SHOWERS BEING CARRIED BY THE LOW-LEVEL
NORTHEASTERLY FLOW INTO THE WINDWARD SIDES OF THE BIG ISLAND AND
MAUI. THE MAIN SYSTEM THAT IS DOMINATING THE LOCAL ATMOSPHERE IS
UPPER LEVEL RIDGING IN THE VICINITY OF THE ISLANDS. WATER VAPOR
IMAGERY SHOWS SIGNIFICANT SUBSIDENCE ALOFT DUE TO THIS UPPER LEVEL
HIGH PRESSURE SYSTEM...WHICH IS MAINTAINING STABLE ATMOSPHERIC
CONDITIONS ACROSS THE FIFTIETH STATE EARLY THIS MORNING.

SURFACE HIGH PRESSURE NORTH OF THE STATE AND UPPER LEVEL HIGH
PRESSURE ABOVE THE REGION WILL DOMINATE THE WEATHER ACROSS THE MAIN
HAWAIIAN ISLAND CHAIN THROUGH EARLY FRIDAY. THEREFORE...EXPECT A
RATHER TYPICAL TRADE WIND WEATHER PATTERN TO CONTINUE FOR THE NEXT
COUPLE OF DAYS. THE LOW CLOUDS AND SHOWERS CARRIED BY THE MODERATE
LOW-LEVEL TRADE WIND FLOW WILL CONTINUE TO AFFECT MOST WINDWARD AND
MAUKA AREAS OF THE ALOHA STATE...WITH BRIEF LIGHT TRADE SHOWERS
POSSIBLE OVER SOME LEEWARD SECTIONS...MAINLY DURING THE NIGHT TIME
AND EARLY MORNING HOURS.

BY LATE FRIDAY...A SURFACE FRONT MOVING TOWARD KAUAI FROM THE
NORTHWEST WILL BEGIN TO RELAX THE PRESSURE GRADIENT OVER THE
ISLANDS...RESULTING IN A NOTICEABLE WEAKENING OF THE TRADE WINDS.
THESE WEAKER WINDS WILL CONTINUE THROUGH EARLY SATURDAY. THIS MAY
RESULT IN A DRY CONVECTIVE PATTERN OVER MOST OF THE STATE THROUGH
MID-DAY SATURDAY. ALSO...NOTE THAT THE FORECAST MODELS SHOW THE
MOISTURE ASSOCIATED WITH THE SURFACE TROUGH SOUTHEAST OF HILO MAY
REACH THE BIG ISLAND LATE FRIDAY OR SATURDAY. IF SO...IT MAY CAUSE
AN INCREASE IN CLOUD COVER AND SHOWERS OVER SOME WINDWARD SECTIONS
OF THAT ISLAND.

BOTH THE GFS AND ECMWF FORECAST MODELS SHOW THE FRONT WILL BE RATHER
WEAK WHEN IT ARRIVES NEAR KAUAI SATURDAY NIGHT OR EARLY SUNDAY
MORNING. THE LATEST OUTPUT FROM THE GFS MODEL INDICATES THE FRONT
WILL CONTINUE TO WEAKEN AND STALL NEAR OAHU. HOWEVER...THE ECMWF
MODEL STALLS THE FRONT NEAR MAUI COUNTY. REGARDLESS OF WHERE THE
FRONT ENDS UP...WETTER WEATHER WILL SPREAD ACROSS THE ISLANDS AND
THE SURFACE WINDS WILL INCREASE AS THEY BACK TO A NORTH TO NORTHEAST
DIRECTION. THIS WILL FOCUS MOST OF THE RAINFALL OVER NORTH AND
NORTHEAST FACING SLOPES AND SHORELINES OF THE ISLANDS...ESPECIALLY
OVER THE WESTERN TWO-THIRDS OF THE ISLAND CHAIN. SINCE THE FRONT IS
FORECAST TO BE WEAK AND SHALLOW...NO WIDESPREAD HEAVY RAINFALL IS
EXPECTED ACROSS THE STATE WHEN IT ARRIVES.

&&

.AVIATION...
MODERATE TRADE WINDS ACROSS THE HAWAIIAN ISLANDS WILL CONTINUE
TODAY. VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST
AREAS...WITH LOCALIZED MVFR CEILINGS POSSIBLE ALONG SOME WINDWARD
FACING SLOPES...PARTICULARLY OVER THE EASTERN END OF THE ISLAND
CHAIN THIS MORNING. NO SIGNIFICANT AVIATION HAZARDS ARE ANTICIPATED
IN THE VICINITY OF THE ISLANDS THROUGH EARLY THIS EVENING.

&&

.MARINE...
THE TRADE WINDS ARE SUFFICIENTLY STRONG TO CONTINUE THE SMALL CRAFT
ADVISORY /SCA/ FOR THE TYPICALLY WINDY WATERS ADJACENT TO THE
ISLANDS OF MAUI COUNTY AND THE BIG ISLAND THROUGH THIS AFTERNOON.
ALSO...THE COMBINATION OF A LARGE NORTHWEST SWELL AND LOCALLY
GENERATED WIND WAVES WILL CAUSE SCA CONDITIONS FOR MOST HAWAIIAN
WATERS WATERS EXPOSED TO THE NORTHWEST SWELL THROUGH TODAY. THESE
SCA CONDITIONS WILL LIKELY CONTINUE OVER MOST OF THE SAME WATERS
INTO TONIGHT...SO EXPECT THE SCA TO BE EXTENDED LATER TODAY.

THERE WILL BE A SERIES OF LARGE NORTHWEST SWELLS THROUGH THIS
WEEKEND. A NORTHWEST SWELL HAS ARRIVED AT BUOY 51101 BASED ON THE
MOST RECENT OBSERVATIONS...WHICH HAS A SWELL HEIGHT OF ABOUT 10 FEET
WITH A PERIOD OF 15 SECONDS. THIS IS 1 TO 2 FEET BELOW THE GUIDANCE
FROM THE WAVE WATCH III BUOY. THE HANALEI BUOY NEAR KAUAI HAS A
SIGNIFICANT WAVE HEIGHT OF APPROXIMATELY 9 FEET WITH A PERIOD OF 15
TO 16 SECONDS...WHILE THE WAIMEA BAY BUOY IS NEAR 8 FEET WITH A
PERIOD OF 15 SECONDS. THEREFORE...A HIGH SURF ADVISORY REMAINS IN
EFFECT THROUGH TONIGHT FOR NORTH AND WEST FACING SHORES OF NIIHAU...
KAUAI...OAHU...AND MOLOKAI...FOR NORTH FACING SHORES OF MAUI...AND
FOR WEST FACING SHORES OF THE BIG ISLAND. THE NEXT LARGE NORTHWEST
SWELL IS FORECAST TO ARRIVE FRIDAY NIGHT...WITH SURF HEIGHTS ABOVE
THE HIGH SURF ADVISORY CRITERIA FROM EARLY SATURDAY MORNING THROUGH
SUNDAY. IN FACT...SURF HEIGHTS MAY APPROACH THE HIGH SURF WARNING
THRESHOLD FROM SATURDAY NIGHT INTO SUNDAY...BASED ON THE LATEST
GUIDANCE FROM THE WAVE WATCH III MODEL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU...AND MOLOKAI...FOR NORTH FACING
SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL WATERS...
EXCEPT THE OAHU LEEWARD...MAUI COUNTY LEEWARD...AND BIG ISLAND
WINDWARD WATERS.

&&

HOUSTON

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.